Format

Send to

Choose Destination
Am J Geriatr Pharmacother. 2007 Dec;5(4):341-4. doi: 10.1016/j.amjopharm.2007.12.011.

Allergic interstitial nephritis possibly related to sunitinib use.

Author information

1
Scott & White Memorial Hospital and Clinic, Texas A&M College of Health Sciences Center, Temple, Texas 76508, USA. anandkhurana@yahoo.com

Abstract

BACKGROUND:

Sunitinib is an oral multitargeted inhibitor indicated for the treatment of renal cell carcinoma.

OBJECTIVE:

This report describes a case of allergic interstitial nephritis possibly related to this agent.

CASE SUMMARY:

A 69-year-old female patient with a history of metastatic renal cell carcinoma after left radical nephrectomy presented to our nephrology clinic after completing 2 courses of sunitinib therapy. The patient was noted to have progressive kidney dysfunction with proteinuria, together with peripheral eosinophilia and eosinophiluria, which developed during the first of 2 cycles of sunitinib therapy. Her concomitant medications included atenolol, triamterene/hydrochlorothiazide, amlodipine, and multivitamin tablets, all of which she had been receiving at stable doses over the previous 2 years. There were no other over-the-counter medications involved and other possible causes of interstitial nephritis were excluded. The proteinuria, eosinophilia, and eosinophiluria worsened with the second course and resolved after sunitinib discontinuation, which resulted in initial stabilization followed by slight improvement in kidney function. The Naranjo Adverse Drug Reaction Probability Scale score for this event was 7, indicating a probable association of the event with the drug. With clinical improvement after discontinuation of sunitinib and the presence of a solitary remaining kidney and thrombocytopenia, renal biopsy was not performed after discussion with the patient. When challenged with a related agent, sorafenib, the patient experienced worsening of serum creatinine and increasing eosinophilia, similar to that noted with sunitinib, suggesting that this event may be a class effect.

CONCLUSIONS:

Nephrologists and oncologists should be aware of allergic interstitial nephritis as an adverse effect related to this agent. Although there are no current recommendations for monitoring serum creatinine with sunitinib therapy, we recommend that serum creatinine and white cell count with differential be checked within 2 weeks of initiation of therapy with sunitinib to enable earlier diagnosis of this condition and avoid renal damage.

PMID:
18179992
DOI:
10.1016/j.amjopharm.2007.12.011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center